The Annals of Statistics

Stable limits of martingale transforms with application to the estimation of GARCH parameters

Thomas Mikosch and Daniel Straumann

Full-text: Open access

Abstract

In this paper we study the asymptotic behavior of the Gaussian quasi maximum likelihood estimator of a stationary GARCH process with heavy-tailed innovations. This means that the innovations are regularly varying with index α∈(2,4). Then, in particular, the marginal distribution of the GARCH process has infinite fourth moment and standard asymptotic theory with normal limits and $\sqrt{n}$-rates breaks down. This was recently observed by Hall and Yao [Econometrica 71 (2003) 285–317]. It is the aim of this paper to indicate that the limit theory for the parameter estimators in the heavy-tailed case nevertheless very much parallels the normal asymptotic theory. In the light-tailed case, the limit theory is based on the CLT for stationary ergodic finite variance martingale difference sequences. In the heavy-tailed case such a general result does not exist, but an analogous result with infinite variance stable limits can be shown to hold under certain mixing conditions which are satisfied for GARCH processes. It is the aim of the paper to give a general structural result for infinite variance limits which can also be applied in situations more general than GARCH.

Article information

Source
Ann. Statist., Volume 34, Number 1 (2006), 493-522.

Dates
First available in Project Euclid: 2 May 2006

Permanent link to this document
https://projecteuclid.org/euclid.aos/1146576272

Digital Object Identifier
doi:10.1214/009053605000000840

Mathematical Reviews number (MathSciNet)
MR2275251

Zentralblatt MATH identifier
1091.62082

Subjects
Primary: 62F12: Asymptotic properties of estimators
Secondary: 62G32: Statistics of extreme values; tail inference 60E07: Infinitely divisible distributions; stable distributions 60F05: Central limit and other weak theorems 60G42: Martingales with discrete parameter 60G70: Extreme value theory; extremal processes

Keywords
GARCH process Gaussian quasi-maximum likelihood regular variation infinite variance stable distribution stochastic recurrence equation mixing

Citation

Mikosch, Thomas; Straumann, Daniel. Stable limits of martingale transforms with application to the estimation of GARCH parameters. Ann. Statist. 34 (2006), no. 1, 493--522. doi:10.1214/009053605000000840. https://projecteuclid.org/euclid.aos/1146576272


Export citation

References

  • Babillot, M., Bougerol, P. and Elie, L. (1997). The random difference equation $X_ n=A_ nX_{n-1}+B_ n$ in the critical case. Ann. Probab. 25 478–493.
  • Basrak, B., Davis, R. A. and Mikosch, T. (2002). Regular variation of GARCH processes. Stochastic Process. Appl. 99 95–115.
  • Berkes, I., Horváth, L. and Kokoszka, P. (2003). GARCH processes: Structure and estimation. Bernoulli 9 201–227.
  • Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Cambridge Univ. Press.
  • Bougerol, P. and Picard, N. (1992). Stationarity of GARCH processes and of some nonnegative time series. J. Econometrics 52 115–127.
  • Bougerol, P. and Picard, N. (1992). Strict stationarity of generalized autoregressive processes. Ann. Probab. 20 1714–1730.
  • Boussama, F. (1998). Ergodicité, mélange et estimation dans les modèles GARCH. Ph.D. dissertation, Univ. Paris 7.
  • Bradley, R. C. (1986). Basic properties of strong mixing conditions. In Dependence in Probability and Statistics (E. Eberlein and M. S. Taqqu, eds.) 165–192. Birkhäuser, Boston.
  • Brandt, A. (1986). The stochastic equation ${Y}_{n+1}={A}_ n{Y}_ n+{B}_ n$ with stationary coefficients. Adv. in Appl. Probab. 18 211–220.
  • Breiman, L. (1965). On some limit theorems similar to the arc-sin law. Theory Probab. Appl. 10 323–331.
  • Davis, R. A. and Hsing, T. (1995). Point process and partial sum convergence for weakly dependent random variables with infinite variance. Ann. Probab. 23 879–917.
  • Davis, R. A. and Mikosch, T. (1998). The sample autocorrelations of heavy-tailed processes with applications to ARCH. Ann. Statist. 26 2049–2080.
  • Doukhan, P. (1994). Mixing. Properties and Examples. Lecture Notes in Statist. 85. Springer, New York.
  • Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events for Insurance and Finance. Springer, Berlin.
  • Hall, P. and Yao, Q. (2003). Inference in ARCH and GARCH models with heavy-tailed errors. Econometrica 71 285–317.
  • Ibragimov, I. A. and Linnik, Yu. V. (1971). Independent and Stationary Sequences of Random Variables. Wolters–Noordhoff, Groningen.
  • Leadbetter, M. R., Lindgren, G. and Rootzén, H. (1983). Extremes and Related Properties of Random Sequences and Processes. Springer, Berlin.
  • Mikosch, T. (2003). Modeling dependence and tails of financial time series. In Extreme Values in Finance, Telecommunications, and the Environment (B. Finkenstädt and H. Rootzén, eds.) 185–286. Chapman and Hall, Boca Raton, FL.
  • Mikosch, T. and Straumann, D. (2006). Stable limits of martingale transforms with application to the estimation of GARCH parameters. Available at www.math.ku.dk/~mikosch/Preprint/Stab.
  • Mokkadem, A. (1990). Propriétés de mélange des processus autorégressifs polynomiaux. Ann. Inst. H. Poincaré Probab. Statist. 26 219–260.
  • Resnick, S. I. (1986). Point processes, regular variation and weak convergence. Adv. in Appl. Probab. 18 66–138.
  • Resnick, S. I. (1987). Extreme Values, Regular Variation, and Point Processes. Springer, New York.
  • Rosenblatt, M. (1956). A central limit theorem and a strong mixing condition. Proc. Natl. Acad. Sci. U.S.A. 42 43–47.
  • Rvačeva, E. L. (1962). On domains of attraction of multi-dimensional distributions. In Select. Transl. Math. Statist. Probab. 2 183–205. Amer. Math. Soc., Providence, RI.
  • Samorodnitsky, G. (2004). Extreme value theory, ergodic theory and the boundary between short memory and long memory for stationary stable processes. Ann. Probab. 32 1438–1468.
  • Samorodnitsky, G. and Taqqu, M. S. (1994). Stable Non-Gaussian Random Processes. Stochastic Models with Infinite Variance. Chapman and Hall, London.
  • Straumann, D. and Mikosch, T. (2006). Quasi-maximum-likelihood estimation in conditionally heteroscedastic time series: A stochastic recurrence equations approach. Ann. Statist. 34. To appear.